Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medication).
Adverse reactions to drugs are common, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.
A true drug allergy results from a series of chemical steps within the body that produce the allergic reaction to a medication.
It can develop two different ways:
Most drug allergies cause minor skin rashes and hives. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:
Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered "idiosyncratic." This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.
Symptoms of anaphylaxis include:
An examination of the skin and face may show hives, rash, or angioedema (swelling of the lips, face, or tongue). Decreased blood pressure, wheezing, and other signs may indicate an anaphylactic reaction.
Skin testing may help diagnose allergy to penicillin-type medications. Unfortunately, there are no good skin or blood tests to help diagnose other drug allergies. If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your doctor will often tell you that this proof that you have a drug allergy. No further testing is required.
The treatment goal is to relieve symptoms and prevent a severe reaction.
Treatment may include:
The offending medication and similar drugs should be avoided. Make sure all your health care providers -- including dentists and hospital personnel -- know about any drug allergies that you or your children have.
Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.
Occasionally, a penicillin (or other drug) allergy responds to desensitization, where increasing doses of a medicine are given to improve a person's tolerance of the drug. This should only be done by an allergist.
Most drug allergies respond readily to treatment. A few cases cause severe asthma, anaphylaxis, or death.
Call your health care provider if you are taking a medication and seem to be having a reaction to it.
Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.
There is generally no way to prevent development of a drug allergy.
If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid amoxicillin or ampicillin.
In some cases, a doctor may approve use of a drug that causes an allergy if you are pretreated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a doctor's supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people needing to get iodinated x-ray contrast dye.
Your doctor may also recommended "densensitization." This procedure must be done under close medical supervision. It involves giving very small doses of the medicine over a specific period of time. Do not try this without your doctor.
Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity